Georgia, 2004

Flood in Georgia, December 9, 2004

December 9, 2004 · NWS FFC · 1 event in 1 county or zone

The Walker County Emergency Management Director reported that persistent heavy rain had resulted in the flooding of several roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The Walker County Emergency Management Director reported that persistent heavy rain had resulted in the flooding of several roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 9, 5:30 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 5:30 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST THU DEC 9 2004

.SHORT TERM...
FORECAST CHALLENGES ABOUND THIS PERIOD AS HEAVY RAIN EVENT DEVELOPING
ACROSS NORTH GEORGIA...CHANCE OF STRONG THUNDERSTORMS MOVING INTO
WEST CENTRAL GEORGIA BY LATE THIS MORNING AND INTO PORTIONS OF EAST
GEORGIA BY THIS AFTERNOON...MAX TEMPERATURES OVER NORTHEAST GEORGIA
WILL DEPEND ON HOW LONG IN SITU WEDGE LASTS OVER THE AREA.  CURRENT
RADAR LOOP SHOWING SHOWERS AND ISOLATED THUNDERSTORMS EXTEND FROM
NORTHWEST GEORGIA BACK INTO MISSISSIPPI.  SHOWERS WILL CONTINUE TO
MOVE ACROSS NORTH GEORGIA...PARTICULARLY NORTHWEST GEORGIA THROUGH
THIS EVENING AS WARM FRONT MOVES INTO NORTH GEORGIA THIS MORNING AND
SURFACE LOW DEVELOPING OVER LOUISIANA MOVES ACROSS NORTHEAST
ALABAMA/NORTHWEST GEORGIA EARLY THIS AFTERNOON.  GFS INITIALIZED
DEVELOPING LOW BEST...AND WILL LEAN TOWARD GFS SOLUTION FOR HEAVY
RAIN...THUNDER CHANCES.  WILL CONTINUE FLOOD WATCH NORTH OF A
CARROLLTON TO ATLANTA TO CLEVELAND LINE AS ALL MODELS PAINT SWATH OF
1 TO 2 INCHES OF RAIN ACROSS AREA.  NEXT CHALLENGE IS TIMING/EXTEND
OF THUNDER ACROSS CENTRAL GEORGIA.  GFS INDICATING SQUALL LINE
MOVING WEST GEORGIA...SOUTH OF ATLANTA METROPOLITAN AREA...BY LATE
THIS MORNING.  LOW LEVEL JET MOVING ACROSS CENTRAL GEORGIA WILL POSE
THREAT OF STRONG WINDS ALONG LINE OF STORMS FROM COLUMBUS TO MACON
AREA THROUGH THE AFTERNOON HOURS. COLD FRONT WILL PUSH THROUGH
FORECAST AREA OVERNIGHT AS UPPER LEVEL TROUGH SWINGS ACROSS THE OHIO
VALLEY BY FRIDAY AFTERNOON.  DEEP NORTHWEST FLOW BEHIND THE FRONT
WILL PUMP COLD AIR INTO NORTH GEORGIA ON FRIDAY.  MODELS CONTINUE TO
INDICATE SLIGHT CHANCE OF SNOW SHOWERS IN HIGHER ELEVATIONS OF
NORTHEAST GEORGIA FRIDAY NIGHT INTO SATURDAY MORNING.

.LONG TERM...
COLD AIR ADVECTION CONTINUES SATURDAY AS UPPER LEVEL TROUGH OVER THE
CAROLINAS.  WILL INCREASE CLOUDS FOR SATURDAY AS GFS INDICATING
STRATO CU DEVELOPMENT.  NO OTHER CHANGES PLANNED FOR LONG TERM.

&&

.AVIATION...RAIN AND A FEW THUNDERSTORMS DEVELOPING EASTWARD ACROSS
GA TODAY. THIS SHOULD KEEP CEILINGS MOSTLY MVFR...WITH IFR IN RAIN
AREAS. VISIBILITY BELOW 3SM IN RAIN AREAS...OTHERWISE  UNRESTRICTED.
WINDS BECOMING SOUTHWEST 10 TO 15 MPH TODAY. STRONGER WINDS POSSIBLE
IN VICINITY OF THUNDERSTORMS AS 850 MB JET MOVES ACROSS THE STATE
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     65 51 56 38 / 99 40 20 00
ATHENS      63 52 60 40 / 99 40 20 00
GAINESVILLE 62 50 56 37 / 99 40 20 10
ROME        64 49 55 38 / 99 20 20 00
COLUMBUS    74 55 61 40 / 99 40 20 00
MACON       76 57 62 39 / 99 70 20 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTH GA TODAY.
&&

 12
Hazardous weather outlook, Dec 9, 7:00 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EST THU DEC 9 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

.SYNOPSIS...
LOW PRESSURE WAS DEVELOPING OVER SOUTHERN LOUISIANA THIS
MORNING...WITH A WARM FRONT EXTENDING FROM THE LOW EASTWARD THROUGH
CENTRAL GEORGIA. THE LOW WILL PULL NORTHEAST TODAY AND THE WARM
FRONT WILL MOVE NORTHWARD ACROSS THE STATE. THIS WILL CONTINUE TO
BRING MOIST AIR OVER THE AREA...AND RAIN AND A FEW THUNDERSTORMS
WILL DEVELOP EASTWARD ACROSS GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE LIGHTNING AND STRONG WINDS. ALSO...HEAVY
RAIN IS POSSIBLE WITH THE POTENTIAL TO CAUSE SOME LOCAL FLOODING.

.DISCUSSION...RAIN AND A FEW THUNDERSTORMS WILL SPREAD ACROSS
GEORGIA TODAY AS THE UPPER LOW PULLS TO THE NORTHEAST. THE AIR MASS
OVER GEORGIA WILL CONTINUE TO DESTABILIZE AS STRONG SOUTHERLY WINDS
BRING MOIST AIR ACROSS THE AREA. LIFTED INDEX VALUES SHOULD RANGE
BETWEEN MINUS 1 AND MINUS 2 TODAY. CAPES SHOULD BE NEAR 1000 OR
BELOW. THESE VALUES COMBINED WITH STRONG MID LEVEL WINDS COULD
PRODUCE ISOLATED SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR WEATHER INFORMATION FOR POSSIBLE ACTIVATION
THIS AFTERNOON.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS
WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 9, 5:59 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EST THU DEC 9 2004

GAZ021-032-033-091145-
559 AM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN COBB...CHEROKEE AND NORTH FULTON COUNTIES UNTIL 645 AM EST...

AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROSWELL...MOVING NORTHEAST AT 45 MPH. THIS STORM
WILL PRODUCE WINDS TO 50 MPH AND HAIL TO LESS THAN THE SIZE OF
DIMES. EXPECT HEAVY RAIN TO ONE INCH AS WELL.

NOEL
Special weather statement, Dec 9, 6:42 AM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 AM EST THU DEC 9 2004

GAZ007-013-091215-
642 AM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN PICKENS AND GILMER COUNTIES UNTIL 715 AM EST...

AT 636 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WHITESTONE...MOVING NORTHEAST AT 50 MPH.
EXPECT WIND TO 40 OR 50 MPH WHICH MAY KNOCK DOWN SMALL TREE LIMBS.
SOME PEA-SIZE HAIL AND HEAVY RAIN CAN ALSO BE EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Walker

When
December 9, 8:00 AM EST to 10:00 AM EST
Where
Walker forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.736, -85.301 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432637.